advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Texarkana, Texas, USA:

My son is 10 years old and was diagnosed with diabetes about a year ago. Up until about four months ago, he was doing fine. What I mean by fine is that his A1c checks were great and continued to improve. However, last month when he had his checkup, he went from 7.1% to 8.9%. I am very concerned about this. It seems like it doesn't matter how hard I try to keep him on a strict schedule to manage his diabetes his levels are never consistent. The doctor said that he must still be in the "honeymoon stage".

I am not doubting this. I am just wondering how the insulin pump might work. Does he need to be out of the honeymoon stage before we think about the pump? Will the pump help with night time lows? My son, falls low at night with no insulin. For the past three weeks we have to get up every night. Any suggestions?

Answer:

Nighttime lows can be a problem for children with diabetes. There is a snack to be eaten at bedtime called NiteBites that has an ingredient that helps prevent nighttime lows. You might give it a try -- if your grocer can't get it, your pharmacist certainly can.

The "honeymoon" period can last anywhere from a few months to a few years. Regardless of whether your son is still in his honeymoon or is out of the honeymoon, he is having higher blood sugars which can be difficult to control as reflected by his increasing hemoglobin A1c. The use of an insulin pump can help to lower blood sugars if you are interested in aggressively managing his diabetes. I would encourage you to talk to your diabetes team to see if this is the best option for your son. In addition, the "basal rate" of insulin on the insulin pump can be changed to help prevent nighttime lows.

MSB

DTQ-20000124093229
Original posting 24 Aug 2000
Posted to Insulin Pumps

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.